Alert archive / Washington / Flash Flood Warnings in 2022
Flash Flood Warning 28, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Aug 24, 2022, 6:49 PM PDT for Spokane County, Washington. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2022, 6:49 PM PDT (01:49 UTC)
- Expired
- Aug 24, 2022, 9:15 PM PDT
- In force
- 2 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Spokane County, WA
The radar
The Spokane radar (KOTX), 27 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1141 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2174 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
734
WGUS56 KOTX 250149
FFWOTX
WAC063-250415-
/O.NEW.KOTX.FF.W.0028.220825T0149Z-220825T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
649 PM PDT Wed Aug 24 2022
The National Weather Service in Spokane has issued a
* Flash Flood Warning for...
North Central Spokane County in northeastern Washington...
* Until 915 PM PDT.
* At 649 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.5 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of North Central Spokane County northwest of
Colbert
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4788 11738 4788 11737 4788 11736 4788 11731
4780 11739 4783 11747 4787 11742
FLASH FLOOD...RADAR INDICATED
$$
KD2 follow-up statements
355
WGUS76 KOTX 250256
FFSOTX
Flash Flood Statement
National Weather Service Spokane WA
756 PM PDT Wed Aug 24 2022
WAC063-250415-
/O.CON.KOTX.FF.W.0028.000000T0000Z-220825T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Spokane WA-
756 PM PDT Wed Aug 24 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT THIS
EVENING FOR NORTH CENTRAL SPOKANE COUNTY...
At 756 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. Though additional rainfall is not expected at this time,
flash flooding from the previous heavy rain is still likely.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
areas mainly west of Chattaroy and Colbert of North Central
Spokane County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4788 11738 4788 11737 4788 11736 4788 11731
4780 11739 4783 11747 4787 11742
FLASH FLOOD...RADAR INDICATED
$$
KD631
WGUS76 KOTX 250411
FFSOTX
Flash Flood Statement
National Weather Service Spokane WA
911 PM PDT Wed Aug 24 2022
WAC063-250421-
/O.EXP.KOTX.FF.W.0028.000000T0000Z-220825T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Spokane WA-
911 PM PDT Wed Aug 24 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM PDT THIS EVENING FOR
NORTH CENTRAL SPOKANE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4788 11738 4788 11737 4788 11736 4788 11731
4780 11739 4783 11747 4787 11742
$$
KDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 4:07 PM PDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 24, 4:07 PM PDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
407 PM PDT Wed Aug 24 2022
.SYNOPSIS...
Scattered showers and thunderstorms will impact the Inland
Northwest through Thursday evening. While some areas may not see
a drop of rain, other areas may see strong storms with heavy
downpours, hail, gusty winds and lightning. Drier and locally
breezy weather arrives Friday through the weekend. Temperatures
won't be as hot as they have been the last couple of weeks. Highs
will mainly be in the upper 80s to mid 90s.
&&
.DISCUSSION...
Through tonight: An upper level low wobbles across the Inland NW
overnight, meanwhile a surface trough spans from central WA into
central OR. Easterly low level flow persists across much of the
region with a plume of high pwats of near 1” remain over the
region. Instability remains high most skinny capes of 1-1.5K J/kg
and sets the stage to fuel convection overnight.
Thunderstorms: Storm motion will remain slow with any storms and the
high moisture content will lead to the potential for heavy rain
and flash flooding. Storm will bubble up this afternoon, especially
over the higher terrain yet any area may be susceptible for convection
given the placement of the upper level circulation. SPC continues
to highlight the risk of strong to severe thunderstorms across
extreme eastern WA into north Idaho with hail and gusty winds,
while WPC points to the threat of heavy rains in this area. Peak
time for thunderstorms looks to be between 4pm to 9pm, and gradually
decreasing through the night. The Flood Watch remains in effect
through the evening.
Thursday and Thursday night: The upper level low slowly creeps from
north Idaho into northwest Montana, and shifts the threat of
thunderstorms and and convection slightly to the east. Will keep
the threat of afternoon and evening thunderstorms across the
higher terrain, including the Cascades, northern mountain and much
of the Idaho Panhandle. The surface trough weakens and westerly
winds spread east of the Cascades by the afternoon hours,
especially in the lee of the Cascades and the Columbia Basin.
Daytime temperatures will be similar across central WA to a couple
of degrees cooler over north Idaho.
Friday and Friday night: The upper level trough finally slips east
and away from the region and showers decrease in coverage across
the Idaho Panhandle. This weather pattern leaves a transitory flat
ridge over the region, as a secondary disturbance nears the coast.
A weak surface cold front tracks across the region by afternoon as
drier air moves arrives and westerly winds increase late in the
afternoon and evening hours. Anticipate local wind gusts of 20-25
mph in the lee of the Cascades in the Columbia Basin. Little
change is expected in daytime temperatures, keeping them above
normal across the region. /rfox.
Saturday and Sunday: Temperatures will cool about 10 degrees
Saturday as the low off the coast digs into Oregon and perhaps
further south into CA/NV. There are some discrepancies in the
ensembles of how far south to dig the trough. Either way, we will
see temperatures near average for late August which is highs in
the upper 70s to mid 80s and lows in the upper 40s to 50s through
the weekend. Winds will remain breezy on Saturday, especially
through the morning and early afternoon, before they decrease
later in the day as the trough moves further from the region.
Monday through Wednesday: The ridge pumps back up across the
region. Temperatures will warm back up above average starting
Monday and continuing through at least Wednesday; about 8 to 15
degrees above average to be more specific. That equates to highs
in the mid 80s to near 100 and lows in the 50s to around 70. Skies
will remain mostly clear and winds will generally be under 10
mph. /Nisbet
&&
.AVIATION...
00Z TAFs: Convection blooming over north-central WA leading
scattered lightning, heavy downpours and hail especially in the
Omak and Nesplem area. Local MVFR conditions are possible under
the heavy cores along with gusts to 35 mph. More convection is
tracking across the central ID Panhandle. These cells are slow
moving and could impact most TAF sites this evening. Gusty east to
northeast winds should decrease overnight. Thunderstorm chances
decrease overnight, while rogue showers may linger. Mid to high
level clouds continue into Thursday. Another round of convection
is possible after 21z Thursday especially across northeast WA into
the northern ID Panhandle. /rfox.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 64 87 62 89 58 79 / 30 10 10 10 10 10
Coeur d'Alene 66 84 64 89 57 79 / 30 20 10 10 10 0
Pullman 53 86 54 86 52 76 / 10 10 10 10 0 0
Lewiston 66 93 66 95 64 84 / 10 10 0 10 0 0
Colville 54 88 52 89 49 80 / 40 20 20 10 10 10
Sandpoint 67 80 66 85 54 77 / 50 40 30 20 10 10
Kellogg 63 81 62 83 60 75 / 70 50 20 20 0 0
Moses Lake 67 94 65 95 57 84 / 10 10 0 0 0 0
Wenatchee 68 93 68 92 63 82 / 10 10 0 0 0 0
Omak 66 95 64 95 61 86 / 20 10 10 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch until 10 PM PDT this evening for Central Panhandle
Mountains-Northern Panhandle.
WA...Flood Watch until 10 PM PDT this evening for Northeast Mountains-
Okanogan Highlands-Okanogan Valley.
&&In the hours before
Special weather statement, Aug 24, 5:46 PM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Spokane WA
546 PM PDT Wed Aug 24 2022
WAZ038-250115-
Okanogan Highlands WA-
546 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of south central Ferry
County through 615 PM PDT...
At 546 PM PDT, Doppler radar was tracking a strong thunderstorm 26
miles east of Nespelem Community, or 53 miles east of Omak, moving
south at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central Ferry
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4814 11836 4802 11841 4804 11869 4819 11859
TIME...MOT...LOC 0046Z 021DEG 11KT 4812 11844
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JCLEVLocal storm report, Aug 24, 5:56 PM PDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
556 PM PDT WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HEAVY RAIN HUNTERS 48.12N 118.20W
08/24/2022 M0.60 INCH STEVENS WA PUBLIC
1 HOUR PRECIPITATION TOTAL FROM 5-6PM.
0400 PM HEAVY RAIN NESPELEM 48.17N 118.98W
08/24/2022 M0.57 INCH OKANOGAN WA MESONET
PRECIPITATION FROM 3-4PM.
&&
LNSpecial weather statement, Aug 24, 6:05 PM PDT, 44 minutes before
Special Weather Statement
National Weather Service Spokane WA
605 PM PDT Wed Aug 24 2022
WAZ037-038-250130-
Northeast Mountains WA-Okanogan Highlands WA-
605 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of northwestern Stevens
and east central Ferry Counties through 630 PM PDT...
At 605 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Colville, or 61 miles northwest of Priest River. This
storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Ellen Campground and Rice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4859 11821 4857 11808 4840 11808 4843 11832
TIME...MOT...LOC 0105Z 020DEG 4KT 4852 11815
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JCLEVSpecial weather statement, Aug 24, 6:19 PM PDT, 30 minutes before
Special Weather Statement
National Weather Service Spokane WA
619 PM PDT Wed Aug 24 2022
WAZ037-038-250145-
Northeast Mountains WA-Okanogan Highlands WA-
619 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of west central Stevens
and east central Ferry Counties through 645 PM PDT...
At 618 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Colville, or 63 miles northwest of Priest River,
moving southwest at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kettle Falls, Marcus, Lake Ellen Campground and Boyds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4875 11816 4866 11792 4840 11806 4853 11842
TIME...MOT...LOC 0118Z 031DEG 14KT 4864 11811
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
FXLocal storm report, Aug 24, 6:39 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
639 PM PDT WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 2 NW COLBERT 47.85N 117.37W
08/24/2022 M0.50 INCH SPOKANE WA PUBLIC
&&
GKSpecial weather statement, Aug 24, 6:40 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Spokane WA
640 PM PDT Wed Aug 24 2022
WAZ035-038-043-250215-
Upper Columbia Basin WA-Okanogan Valley WA-Okanogan Highlands WA-
640 PM PDT Wed Aug 24 2022
...Strong thunderstorms will impact portions of northeastern Douglas,
northwestern Lincoln, southwestern Ferry and southeastern Okanogan
Counties through 715 PM PDT...
At 639 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles east of Nespelem Community to 27 miles
northwest of Davenport. Movement was west at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nespelem Community, Nespelem and Keller.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4828 11862 4789 11847 4783 11887 4822 11904
TIME...MOT...LOC 0139Z 070DEG 15KT 4820 11866 4795 11856
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
FXThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:15 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 30 min |
| Aug 24, 5:25 PM PDT | Flash Flood Warning | OTX | Stevens | 110 min |
| Aug 24, 5:27 PM PDT | Special Weather Statement | OTX | Okanogan | 33 min |
| Aug 24, 5:33 PM PDT | Special Weather Statement | OTX | Stevens | 27 min |
| Aug 24, 5:42 PM PDT | Special Weather Statement | OTX | Stevens | 33 min |
| Aug 24, 5:46 PM PDT | Special Weather Statement | OTX | Ferry | 29 min |
| Aug 24, 6:05 PM PDT | Special Weather Statement | OTX | Ferry | 25 min |
| Aug 24, 6:19 PM PDT | Special Weather Statement | OTX | Ferry | 26 min |
| Aug 24, 6:40 PM PDT | Special Weather Statement | OTX | Ferry | 35 min |
| Aug 24, 7:29 PM PDT | Areal Flood Advisory | OTX | Ferry | 2 hr |
| Aug 24, 9:16 PM PDT | Areal Flood Advisory | OTX | Stevens | 119 min |
| Aug 24, 11:09 PM PDT | Special Weather Statement | OTX | Spokane | 36 min |
| Aug 24, 11:14 PM PDT | Areal Flood Advisory | OTX | Lincoln, Spokane, Stevens | 3 hr |
| Aug 24, 11:39 PM PDT | Special Weather Statement | OTX | Spokane | 36 min |
| Aug 25, 12:15 AM PDT | Special Weather Statement | OTX | Spokane | 30 min |
| Aug 25, 2:29 PM PDT | Special Weather Statement | OTX | Pend Oreille | 31 min |
| Aug 25, 2:48 PM PDT | Special Weather Statement | OTX | Pend Oreille | 27 min |
| Aug 25, 3:11 PM PDT | Special Weather Statement | OTX | Ferry | 34 min |
| Aug 25, 4:25 PM PDT | Special Weather Statement | OTX | Stevens | 35 min |
Nearby
Flash Flood Warnings in Washington, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.